Overmedicating Ears With Antibiotics Causes Tooth Problems

Another reason you shouldn't be treating your baby's ear infection with an antibiotic: Using the commonly prescribed antibiotic amoxicillin doubles his or her risk they'll suffer damage as they get older to their permanent teeth.

University of Iowa researchers tracked the health of almost 600 children for their first 32 months of life. During that time, more than 90 percent of parents used amoxicillin at least once to treat ear infections.

Almost a quarter of the children developed dental fluorosis, a condition that occurs when teeth are exposed to huge amounts of fluoride as they form enamel. The effects can range from barely noticeable to brown stains and pits around teeth and can be big trouble as children age.

Even worse, babies receiving amoxicillin between ages 3-6 months had double the risk of dental fluorosis.

Another antibiotic -- tetracycline -- is well known for a similar side effect, but this is the first time I have seen this report of this incredibly commonly used antibiotic that is typically used for children's ear infections.

For more insights on treating ear infections without drugs, I urge you to review Colleen Huber's awesome column on the range of safe naturopathic remedies available.

Archives of Pediatrics and Adolescent Medicine, Vol. 159, No. 10, October 2005: 943-948 Free Full Text Article

Yahoo News October 3, 2005

Post your comment
Click Here and be the first to comment on this article